Author: Teng Lu, MD
Emergency Medicine Resident
Stanford-Kaiser Emergency Medicine Residency
|This post was peer reviewed.
Click to learn more.
A 16 year old girl was brought in by family for ingestion of an unknown amount of diphenhydramine (Benadryl®) in a suicide attempt. Initial vitals were remarkable for sinus tachycardia at a rate of 120. Her mental status was sleepy but responsive to speech with occasional coherent answers. On EKG her QRS interval was noted to be mildly widened at 108 msec. She was given multiple doses of sodium bicarbonate in the emergency department. Around 45 minutes after arrival, she had a witnessed generalized tonic clonic seizure which self-resolved. She was admitted to the pediatric intensive care unit for neurologic and cardiac monitoring.
Diphenhydramine is a first generation antihistamine that also has anticholinergic properties (competitive antagonist at muscarinic receptors). Because of its lipophilic structure, it easily crosses the blood brain barrier. General anticholinergic symptoms include paradoxical agitation, hallucinations, seizures, cerebral edema, rhabdomyolysis, tachycardia, hypertension, hyperthermia, flushed/dry skin, urinary retention, and mydriasis.
The severity of symptoms increase with dose ingested:
- 0.05-0.2 mg/day: therapeutic dose
- 0.6-1.0 g: Minor symptoms – somnolence, tachycardia (<160/min), nausea/vomiting,
- 1.0-1.5 g: Moderate symptoms – agitation, confusion, hallucinations, ECG disturbances
- >1.5 g: Severe symptoms – delirum/psychosis, seizures, coma
Deaths occur due to cardiac toxicity, as diphenhydramine has type IA sodium channel blockade properties.
ECG changes are similar to tricyclic antidepressant (TCA) cardiotoxicity:
- wide complex tachycardia
- R’ in aVR
- S wave in leads I, aVL
Treatment for cardiac toxicity is sodium bicarbonate (just like TCA toxicity), however much of the evidence regarding treatment is based on case reports. Case reports also suggest some benefit with intralipid use in severe cardiac or neurotoxicity. As always involve Poison Control Center early at 1 (800) 222-1222.
Abdelmalek D, Schwartz ES, Sampson C, Halcomb SE, McCammon C, Arroyo-Plasencia A, Stenger A, Krehbiel N, Mullins ME. Life-threatening diphenhydramine toxicity presenting with seizures and a wide complex tachycardia improved with intravenous fat emulsion. Am J Ther. October 3 2013; Epub ahead of print.
Pragst F, Herre S, Bakdash A. Poisonings with diphenhydramine – a survey of 68 clinical and 55 death cases. Forensic Sci Int. 2006 Sep;161(2-3):189-97.
Radovanovic D, Meier PJ, Guirguis M, Lorent JP, Kupferschmidt H. Dose-dependent toxicity of diphenhydramine overdose. Hum Exp Toxicol. 2000 Sep;19(9)489-95.
Sharma AN, Hexdall AH, Chang EK, Nelson LS, Hoffman RS. Diphenhydramine-induced wide complex dysrhythmia responds to treatment with sodium bicarbonate. Am J Emerg Med. 2003 May;21(3):212-5.